Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 67, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 20, 2020, 10:50 AM CDT for Vernon Parish, Louisiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2020, 10:50 AM CDT (15:50 UTC)
- Expired
- May 20, 2020, 11:11 AM CDT
- In force
- 21 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Vernon Parish, LA
The radar
The Ft Polk radar (KPOE), 38 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2354 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
596
WUUS54 KLCH 201550
SVRLCH
LAC115-201630-
/O.NEW.KLCH.SV.W.0067.200520T1550Z-200520T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
1050 AM CDT Wed May 20 2020
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Northwestern Vernon Parish in west central Louisiana...
* Until 1130 AM CDT.
* At 1049 AM CDT, a severe thunderstorm was located near Hornbeck, or
8 miles west of Anacoco, moving southeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Leesville, Anacoco and Hornbeck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately. Lightning is one of
nature's leading killers. Remember, if you can hear thunder, you are
close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3128 9320 3116 9324 3108 9335 3125 9354
3128 9353 3128 9344 3134 9340
TIME...MOT...LOC 1549Z 311DEG 18KT 3128 9348
HAIL...1.00IN
WIND...<50MPH
$$
TWH1 follow-up statement
029
WWUS54 KLCH 201611
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
1111 AM CDT Wed May 20 2020
LAC115-201620-
/O.CAN.KLCH.SV.W.0067.000000T0000Z-200520T1630Z/
Vernon LA-
1111 AM CDT Wed May 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VERNON PARISH IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, small hail and
heavy rain are still possible with this thunderstorm.
LAT...LON 3128 9320 3116 9324 3108 9335 3125 9354
3128 9353 3128 9344 3134 9340
TIME...MOT...LOC 1608Z 311DEG 18KT 3121 9338
$$
TWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:47 AM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, May 20, 6:47 AM CDT, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 647 AM CDT Wed May 20 2020 .AVIATION... Looking at a weak frontal boundary draped across central Louisiana this am with clouds advecting in from the northwest behind the boundary while to the south clouds are lifting to the north this morning and this will continue more or less thru the day with ceilings beginning to lift during the late mrng hrs. The best potential for storms today will be across central Louisiana while down towards the coast the airmass although expected to become unstable looks to be held to a few showers during the afternoon hours. Looking for VFR wx thru the day after a few hours in the sunshine... with whatever fog that is currently out there mixes out. && .PREV DISCUSSION... /issued 347 AM CDT Wed May 20 2020/ DISCUSSION... A frontal boundary remains draped across the region this morning best denoted by the nearly 15 degree dewpoint spread between DeRidder and Alexandria. A few light showers have been observed across north Louisiana, but the biggest weather hazard in the vicinity of the front at present has been a line of patchy fog that has developed in the calm, moist environment on the south side of the boundary. Most guidance still indicates the development of scattered showers and thunderstorms across parts of central Louisiana later this morning so maintained scattered PoPs for this area through 18Z before reducing to isolated through the afternoon as the sprawling upper trof associated with the boundary begins to lift north bringing the front with it. The warm, moist environment left in its wake will feel very summer like. Weak ridging aloft will build across the region tomorrow keeping a lid on precipitation. However, as this ridge departs to the east, the abundant low level moisture will support diurnally driven showers and thunderstorms each day through the weekend. By Monday, convection is expected to be further enhanced each day by a deepening upper trof moving slowly southeast across Texas which looks to eventually meander into the western gulf by mid week. Jones MARINE... Light onshore flow and 2 to 3 foot seas will prevail through the middle of next week. Isolated showers and thunderstorms will be possible each day Friday through Wednesday. && .PRELIMINARY POINT TEMPS/POPS... AEX 77 67 90 68 / 50 10 10 0 LCH 86 72 89 73 / 10 0 0 10 LFT 86 70 90 73 / 20 10 0 0 BPT 88 72 87 73 / 10 0 0 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && AVIATION...19
Hazardous weather outlook, May 20, 3:47 AM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 347 AM CDT Wed May 20 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-210900- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 347 AM CDT Wed May 20 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms will be possible in the vicinity of a weak frontal boundary draped across central Louisiana. While widespread severe weather is not expected, a couple of these storms could become strong to severe with large hail, damaging winds an possibly a tornado. The precipitation and severe weather threat will end this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A daily chance for showers and thunderstorms will return Friday and continue into the new week. Severe weather is not expected. However some of these storms will have the potential to produce periods of heavy rainfall and frequent lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-210900- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 347 AM CDT Wed May 20 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated showers and thunderstorms will be possible each day Friday through Tuesday. Severe weather is not expected. However some of these storms will have the potential to produce periods of heavy rainfall and frequent lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 20, 8:24 AM CDT, 2 hours 26 minutes before
Special Weather Statement National Weather Service Lake Charles LA 824 AM CDT Wed May 20 2020 LAZ027-201400- Vernon- 824 AM CDT Wed May 20 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VERNON PARISH... At 823 AM CDT, a strong thunderstorm was located near Kurthwood, or near Slagle, moving southeast at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Slagle, Fort Polk and Simpson. If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3126 9329 3134 9320 3124 9295 3109 9314 TIME...MOT...LOC 1323Z 311DEG 17KT 3127 9317 TWH
Special weather statement, May 20, 9:17 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
917 AM CDT Wed May 20 2020
LAZ027-201445-
Vernon-
917 AM CDT Wed May 20 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VERNON PARISH...
At 917 AM CDT, a strong thunderstorm was located near Slagle, moving
southeast at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Leesville, Anacoco, Slagle, Fort Polk, Lacamp and Simpson.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3120 9284 3108 9292 3102 9309 3123 9340
3137 9329 3137 9328
TIME...MOT...LOC 1417Z 300DEG 35KT 3125 9321
TWHSpecial weather statement, May 20, 9:45 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
945 AM CDT Wed May 20 2020
LAZ027-201545-
Vernon-
945 AM CDT Wed May 20 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL VERNON
PARISH...
At 943 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Anacoco to near Lacamp. Movement
was southeast at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Leesville, Anacoco, Slagle, Fort Polk, Hornbeck, Lacamp, Fullerton,
Kurthwood, Leander and Simpson.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3123 9283 3100 9282 3099 9283 3099 9308
3128 9349 3128 9344 3136 9339 3137 9315
TIME...MOT...LOC 1443Z 309DEG 29KT 3120 9334 3124 9301
TWHThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:24 AM CDT | Special Weather Statement | LCH | Vernon | 36 min |
| May 20, 9:17 AM CDT | Special Weather Statement | LCH | Vernon | 28 min |
| May 20, 9:45 AM CDT | Special Weather Statement | LCH | Vernon | 60 min |
| May 20, 11:09 AM CDT | Special Weather Statement | LCH | Avoyelles | 36 min |
| May 20, 12:20 PM CDT | Special Weather Statement | LCH | Vernon | 40 min |
| May 20, 6:22 PM CDT | Special Weather Statement | LCH | Vernon | 23 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.